Vulvar Vestibulitis Syndrome and Estrogen Dose of Oral Contraceptive Pills
Article first published online: 23 OCT 2007
The Journal of Sexual Medicine
Volume 4, Issue 6, pages 1679–1683, November 2007
How to Cite
Greenstein, A., Ben-Aroya, Z., Fass, O., Militscher, I., Roslik, Y., Chen, J. and Abramov, L. (2007), Vulvar Vestibulitis Syndrome and Estrogen Dose of Oral Contraceptive Pills. Journal of Sexual Medicine, 4: 1679–1683. doi: 10.1111/j.1743-6109.2007.00621.x
- Issue published online: 23 OCT 2007
- Article first published online: 23 OCT 2007
- Vulvar Vestibulitis Syndrome;
- Oral Contraceptive Pills;
Introduction. Vulvar vestibulitis syndrome (VVS) is a diverse, multifactorial phenomenon. Its precise etiology is unknown.
Aim. To define the association between oral contraceptive (OC) estrogen dosage and VVS.
Methods. Women diagnosed as having VVS participated in the study.
Main Outcome Measures. Data on type and usage of oral contraceptive pills (OC) were obtained by a questionnaire, and they were compared for the data on OC usage in the general population.
Results. Available commercial data on Israeli women taking OC showed that 51% of them use low-dose estrogen (≤20 µg) OC and 49% use higher-dose estrogen (30–35 µg) OC. Of the 132 women in the study, 86 (65%) used OC: 68 (79%) used low-dose estrogen OC (P < 0.002 compared to the general population), while only 18 (21%) used high-dose estrogen OC (P < 0.002 compared to the general population).
Conclusion. Significantly more patients who are treated in our clinic for VVS use low-dose estrogen than those who use high-dose estrogen OC. Greenstein A, Ben-Aroya Z, Fass O, Militscher I, Roslik Y, Chen J, and Abramov L. Vulvar vestibulitis syndrome and estrogen dose of oral contraceptive pills. J Sex Med 2007;4:1679–1683.